Arkansas, 2018

Flash Flooding and Hail in Arkansas, June 1 to 2, 2018

June 1 to 2, 2018 · NWS LZK · 20 events in 9 counties and zones

A cold front approached from the Plains, with several thunderstorms developing during the afternoon hours. The thunderstorms were huge west of Little Rock (Pulaski County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A cold front approached from the Plains, with several thunderstorms developing during the afternoon hours. The thunderstorms were huge west of Little Rock (Pulaski County). Hail bigger than baseballs pelted areas between Dover and Hector (both in Pope County). Hen egg size hail was measured at Mountain Valley (Garland County), with golf ball size hail just southwest of Harrison (Boone County). After sunset, storms started to weaken in the west, but a new round of storms flared up in eastern Arkansas as the front arrived. These new storms were wind makers, and they packed a wallop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 1, 5:27 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 1, 5:27 PM CST, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
627 PM CDT Fri Jun 1 2018

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

Whatever isolated convection ongoing early this evening will
dissipate shortly after sunset. While some patchy fog will be
possible overnight...widespread fog is not expected. A cold front
will be dropping south into the state late in the period...with
increased chances for SHRA/TSRA for NRN sections of the state as a
result.

&&

.PREV DISCUSSION...(ISSUED 256 PM CDT Fri Jun 1 2018)

SHORT TERM...Tonight Through Sunday

In case you were wondering, it's disgusting outside. Temperatures
in the 90s. Dewpoints in the mid to upper 70s. I'm ready for fall
now. But, since reality dictates otherwise...

Isolated showers/storms have developed along remnant mesoscale
boundaries left over from this morning's convection. These will
continue into the early evening, should primarily be confined to
central and east central Arkansas, and should dissipate after
sunset.

Bigger rain chances will come tomorrow afternoon and evening, as
the anomalously strong upper ridge centered over west Texas/
northern Mexico will allow a cold front currently in the plains to
move across Arkansas. Showers and thunderstorms will develop along
and ahead of the front, with a few severe thunderstorms possible.
This would be most likely in the afternoon and evening hours.

With any severe thunderstorms that develop, winds will be the
primary concern, though hail would be possible as well. With high
precipitable water over and fairly light low level storm motion,
heavy rainfall will be a possibility with any stronger storms,
which could cause localized flooding issues.

Ahead of the front, temperatures will rise well into the 90s. With
the high dewpoints over us, heat index values will continue to be
a concern. Some areas may briefly exceed 105 degrees, but my
feeling at the moment is that this shouldn't last long, given
increasing cloud cover tomorrow afternoon. So, for now, am
holding off on any heat-related headlines.

Rain chances will decrease late Saturday night/early Sunday
morning as the front moves south of the the state. Cooler air
will follow the front, with the period ending with temperatures
much closer to average.

LONG TERM...Sunday Night Through Friday

The front that moved through during the near term will be to
the southwest of Arkansas before stalling. The front will
come to a halt because of a ridge of high pressure over the
southern Rockies/southern Plains. In the wake of the front,
slightly cooler/drier/more comfortable air will be in place.
Even so, temperatures will remain a little above average.

It appears the ridge will start building back toward the area
Monday night/Tuesday. As this happens, the aforementioned front will
lift back into the region from the southwest. Given this, have
isolated to scattered showers and thunderstorms in the forecast.

By Thursday/Friday, the ridge will be more dominant, and
temperatures will be on the way up. Heat index values may
approach 100 degrees in southern/western sections of the
state on Friday.

Fire Weather...
No significant fire weather issues are expected in the next seven
days.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, Jun 1, 8:30 AM CST, 11 hours 40 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Little Rock AR
930 AM CDT Fri Jun 1 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-Calhoun-
Bradley-Drew-
930 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms are expected through
this afternoon in the northeast half of Arkansas, or generally north
and east of Little Rock.

Otherwise, it will be hot and humid today. Afternoon heat index
values will range from the upper 90s to near 105 degrees, with the
highest values across the western, central, and southern counties.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

Hot and humid conditions will continue on Saturday. Afternoon heat
index values will range from the upper 90s to around 105 degrees.

A cold front will cross the state from the north Saturday night,
with slightly cooler and drier air in its wake. Scattered to
numerous showers and thunderstorms will accompany the front, and
some storms may be severe.

.Spotter Information Statement...

Spotter activation may be needed Saturday night.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Jun 1, 5:05 PM CST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Little Rock AR
605 PM CDT FRI JUN 1 2018

ARZ033-045-046-012345-
White AR-Lonoke AR-Prairie AR-
605 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRAIRIE...
NORTHEASTERN LONOKE AND SOUTH CENTRAL WHITE COUNTIES UNTIL 645 PM
CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm near
McRae, or 12 miles south of Searcy, moving south at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Barrettsville...                  Thurman...
McRae...                          Vinity Corner...
Butlerville...                    Hickory Plains...
Woodlawn...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3511 9185 3511 9170 3485 9165 3486 9189
TIME...MOT...LOC 2304Z 358DEG 16KT 3506 9177

44
Special weather statement, Jun 1, 5:09 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Little Rock AR
609 PM CDT FRI JUN 1 2018

ARZ057-065-012345-
Desha AR-Arkansas AR-
609 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DESHA AND
SOUTHEASTERN ARKANSAS COUNTIES UNTIL 645 PM CDT...

At 609 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gillett, or 15 miles west of White River National Wildlife Refuge,
moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gillett...                        Watson...
Yancopin...                       Merrisach Lake...
Trusten Holder WMA...             Arkansas Post...
Morgan Point Recreation Area...   Pendleton...
Tichnor...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3415 9144 3421 9135 3421 9125 3392 9107
      3386 9138
TIME...MOT...LOC 2309Z 343DEG 15KT 3412 9132

44
Special weather statement, Jun 1, 6:25 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Little Rock AR
725 PM CDT FRI JUN 1 2018

ARZ045-046-020100-
Lonoke AR-Prairie AR-
725 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRAIRIE AND EAST CENTRAL
LONOKE COUNTIES UNTIL 800 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm near
McCreanor, or near Lonoke, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lonoke...                         Carlisle...
McCreanor...                      Prairie Center...
Sisemore...                       Parkers Corner...
Culler...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3487 9190 3490 9183 3489 9174 3465 9163
      3462 9188
TIME...MOT...LOC 0024Z 346DEG 15KT 3484 9181

44
Special weather statement, Jun 1, 6:34 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Little Rock AR
734 PM CDT FRI JUN 1 2018

ARZ032-044-020115-
Pulaski AR-Faulkner AR-
734 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FAULKNER AND
NORTHEASTERN PULASKI COUNTIES UNTIL 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vilonia, or 12 miles east of Conway, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Little Rock AFB...                Vilonia...
Olmstead...                       Gibson...
Holland...                        Saltillo...
Macon...                          Otto...
Cato...                           Hamlet...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3518 9227 3517 9216 3490 9212 3493 9238
TIME...MOT...LOC 0033Z 010DEG 9KT 3513 9224

62
Special weather statement, Jun 1, 7:21 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Little Rock AR
821 PM CDT FRI JUN 1 2018

ARZ032-044>046-056-057-020200-
Pulaski AR-Lonoke AR-Arkansas AR-Prairie AR-Faulkner AR-Jefferson AR-
821 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PRAIRIE...LONOKE...
SOUTH CENTRAL FAULKNER...NORTHEASTERN JEFFERSON...PULASKI AND
NORTHWESTERN ARKANSAS COUNTIES UNTIL 900 PM CDT...

At 820 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gibson to South Bend to 7 miles northeast of
Keo to Stuttgart. Movement was south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
Sherwood...                       Jacksonville...
Cabot...                          West Little Rock...
Maumelle...                       Downtown Little Rock...
Stuttgart...                      Lonoke...
North Little Rock Airport...      Little Rock AFB...
Southwest Little Rock...          England...
Mayflower...                      Carlisle...
Wrightsville...                   Argenta...
Humphrey...                       Humnoke...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3414 9138 3437 9188 3471 9250 3504 9241
      3497 9202 3483 9183 3463 9147 3463 9145
      3461 9145 3459 9138 3456 9138 3456 9134
TIME...MOT...LOC 0120Z 355DEG 14KT 3491 9222 3487 9206 3467 9191 3451
9156

62
Special weather statement, Jun 1, 8:02 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Little Rock AR
902 PM CDT FRI JUN 1 2018

ARZ043>045-055-056-020245-
Pulaski AR-Grant AR-Lonoke AR-Saline AR-Jefferson AR-
902 PM CDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LONOKE...NORTHEASTERN
GRANT...JEFFERSON...EAST CENTRAL SALINE AND SOUTHEASTERN PULASKI
COUNTIES UNTIL 945 PM CDT...

At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sweet Home to Scott to near Humnoke. Movement
was south at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Little Rock...                    North Little Rock...
Pine Bluff...                     Sherwood...
Downtown Little Rock...           Sheridan...
Southwest Little Rock...          White Hall...
England...                        Wrightsville...
Argenta...                        Redfield...
Altheimer...                      Humphrey...
Humnoke...                        Keo...
Cane Creek...                     Ironton...
Estes...                          Toltec Mounds State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3417 9173 3407 9173 3407 9174 3409 9175
      3409 9184 3427 9214 3431 9244 3477 9233
      3484 9208 3458 9171 3424 9171 3423 9170
      3417 9170
TIME...MOT...LOC 0201Z 002DEG 20KT 3471 9225 3472 9211 3449 9181

62

The radar

The Little Rock radar (KLZK), 33 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

10 hail, 8 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Lonoke

When
June 1, 8:10 PM CST to 9:10 PM CST
Where
Lonoke County, 0.57 mi E of Lonoke to 0.58 mi E of Lonoke
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.780, -91.910

Lincoln and Academy streets were closed due to high water.

Flash Flood, Pulaski

When
June 1, 8:30 PM CST to 9:30 PM CST
Where
Pulaski County, 0.89 mi NW of Valentine to 1.19 mi NNW of Valentine
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.830, -92.180

Water was over the road near US Hwy 67 and Kiehl Ave.

Hail, Boone

When
June 2, 12:53 PM CST to 1:53 PM CST
Where
Boone County, 1.38 mi S of Harrison
Measured
1.75 in hail
Reported by
Social Media
Coordinates
36.210, -93.120

Hail, Newton

When
June 2, 1:30 PM CST
Where
Newton County, 0.56 mi E of Mt Judea
Measured
1 in hail
Reported by
Public
Coordinates
35.920, -93.060

Hail, Polk

When
June 2, 2:40 PM CST
Where
Polk County, 0.57 mi W of Mena
Measured
1 in hail
Reported by
COOP Observer
Coordinates
34.580, -94.240

Hail, Pope

When
June 2, 3:42 PM CST
Where
Pope County, 3.5 mi N of Moreland
Measured
3 in hail
Reported by
Public
Coordinates
35.420, -92.990

Hail, Pope

When
June 2, 3:45 PM CST
Where
Pope County, 3.24 mi NNW of Caglesville
Measured
2.75 in hail
Reported by
Public
Coordinates
35.420, -92.980

Hail, Pope

When
June 2, 3:54 PM CST
Where
Pope County, 1.38 mi N of Gip
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
35.390, -93.030

Hail, Pope

When
June 2, 3:55 PM CST
Where
Pope County, 2.07 mi N of Gip
Measured
1.5 in hail
Reported by
Public
Coordinates
35.400, -93.030

Thunderstorm Wind, Pope

When
June 2, 4:50 PM CST
Where
Pope County, 2.91 mi ENE of Worthen
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
35.240, -92.980

Power lines were blown down along with power poles snapped. The power lines were hanging just feet above the ground across U.S. Hwy 64 between Atkins and Pottsville.

Hail, Garland

When
June 2, 6:15 PM CST
Where
Garland County, Hot Springs Village
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
34.670, -93.000

Hail, Garland

When
June 2, 6:20 PM CST
Where
Garland County, 0.57 mi W of Mountain Vly
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
34.630, -93.060

Hail, Garland

When
June 2, 6:27 PM CST
Where
Garland County, Hot Springs Village
Measured
1.25 in hail
Reported by
Social Media
Coordinates
34.670, -93.000

Thunderstorm Wind, Marion

When
June 2, 6:35 PM CST
Where
Marion County, 1.77 mi NE of Bull Shoals
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.400, -92.560

Several boat docks were turned over on Bull Shoals Lake.

Thunderstorm Wind, Marion

When
June 2, 7:00 PM CST
Where
Marion County, 3.97 mi W of Mull
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.070, -92.670

A tree was blown down onto a power line on State Hwy 14 in the southern part of Marion |County.

Thunderstorm Wind, Jackson

When
June 2, 8:52 PM CST
Where
Jackson County, Swifton
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.820, -91.130

There was damage to several outbuildings.

Thunderstorm Wind, Jackson

When
June 2, 9:00 PM CST
Where
Jackson County, 1.82 mi ESE of Milltown
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.720, -91.100

Numerous trees were blown down along State Hwy 37 and U.S. Hwy 67. Minor damage was noted to several farm buildings as well.

Thunderstorm Wind, Jackson

When
June 2, 9:05 PM CST
Where
Jackson County, Tuckerman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.730, -91.200

Trees and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Jackson

When
June 2, 9:25 PM CST
Where
Jackson County, 0.89 mi SE of Amagon
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.560, -91.110

Trees and power lines were blown down.

Thunderstorm Wind, Jackson

When
June 2, 9:29 PM CST
Where
Jackson County, Balch
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
35.530, -91.070

Winds were estimated at 70 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764431, 764432, 764433, 764434, 768033, 764435, 764436, 764437, 764439, 768023, 768024, 768025, 768026, 768027, 768028, 768029, 768034, 768368, 768030, 768031.